Allergy & Asthma News
Allergy & Asthma Links
Allergy & Asthma Blog
- Allergy Bedding
- Air Purifiers
- Allergy Masks
- Asthma Treatment
- Babies and Children
- Bath and Body Products
- Bed Bug Prevention
- Cleaning Products
- Dust Mite Control
- Eczema Control
- Furnace Filters
- Pet Allergy Control
- Sinus Care
- UV Sanitizers
- Vacuum Cleaners
I NEED RELIEF FROM
Antihistamine Meds May Raise Risk for Diarrheal Illness
Study found hospitalized patients on antibiotics taking these drugs were more vulnerable to C. difficile infection
FRIDAY, March 29 (HealthDay News) -- Patients who take antihistamines to reduce stomach acid are at increased risk for infection with Clostridium difficile, a common cause of diarrhea, a new study finds.
Researchers reviewed the findings of 33 previous studies that looked at C. difficile and antihistamines used to suppress stomach acid. People who took over-the-counter antihistamine drugs did not have a significantly increased risk of C. difficile infection.
However, a clear link existed between histamine 2 receptor antagonists -- a specific class of antihistamines -- and C. difficile infection. The risk for people on these drugs -- also known as H2 blockers -- was greatest for hospitalized patients receiving antibiotics, said the researchers from the Mayo Clinic in Rochester, Minn.
The study was published online March 27 in the journal PLoS One.
"It's not clear why these antihistamines increase the risk of C. difficile infection, because gastric acid does not affect C. difficile spores," senior author Dr. Larry Baddour, an infectious diseases expert, said in a Mayo Clinic news release. "However, it may be that vegetative forms of C. difficile, which are normally killed by stomach acid, survive due to use of stomach acid suppressors and cause infection."
The researchers said their findings highlight the need for careful use of histamine 2 receptor antagonists in hospitalized patients, and suggest that reducing the use of these drugs could significantly lower the risk of C. difficile infections.
Although the study tied use of these drugs to higher risk of diarrheal illness, it did not establish a cause-and-effect relationship.
The American Academy of Family Physicians has more about Clostridium difficile infections.
SOURCE: Mayo Clinic, news release, March 27, 2013
-- Robert Preidt